Government issues urgent warning over critical fault in life-saving epipen

The government has issued an urgent warning after a critical fault was found in a brand of epipen.

Epipen users are being warned their life-saving adrenaline injector may not work due to a fault in the syringe's needle.

The warning relates to patients prescribed with an Emerade pen and says more than 2 in every 1,000 will fail and not inject adrenaline due to a needle blockage.

The pens are not being recalled as there are not enough replacements available.

Despite the defect first being spotted in June last year, it was thought only 1 in every 10,000 would be affected.

But the risk has now increased significantly.

The medicine defect drug alert states the 150microgram, 300microgram and 500microgram pre-filled syringes are all affected.

The warning does not apply to other marketed brands of adrenaline auto-injectors.

The Medicines and Healthcare products Regulatory Agency is not recalling batches of Emerade but tells uses to always carry two in case the first fails.

The government statement reads: "In the UK there are two alternative adrenaline auto-injector devices available.

"There are insufficient supplies available of alternative brands to support the removal of one brand."

GPs and pharmacies have been told to contact all patients affected.

"Healthcare Professionals should contact all patients, and their carers, who have been supplied with an Emerade device to inform them of the potential defect and reinforce the advice to always carry two in-date adrenaline auto-injectors with them at all times."

Lynne Regent, CEO of the Anaphylaxis Campaign said: “The Anaphylaxis Campaign recognises this is a very difficult time for patients who carry Emerade auto-injectors.

"We would like to take this opportunity to remind you and all individual who are prescribed an adrenaline auto-injector to always carry two devices at all times, to use your auto-injector at the first signs of anaphylaxis and to call 999, ask for an ambulance and say anaphylaxis (pronounced as ‘anna -fill-axis’)."

Source: Read Full Article